August 1996

Serious Adverse Reactions Induced by MinocyclineReport of 13 Patients and Review of the Literature

Author Affiliations

From the Divisions of Clinical Pharmacology (Ms Knowles and Drs Shapiro and Shear) and Dermatology (Dr Shear) and Adverse Drug Reaction Clinic (Ms Knowles and Drs Shapiro and Shear), Department of Medicine, Sunnybrook Health Science Centre and University of Toronto, Toronto, Ontario.

Arch Dermatol. 1996;132(8):934-939. doi:10.1001/archderm.1996.03890320082013

Background:  Minocycline has been reported to cause serious, albeit rare, adverse events, including serum sickness—like reaction, hypersensitivity syndrome reaction, and drug-induced lupus. A retrospective review of patients seen in our Adverse Drug Reaction Clinic as well as information obtained from the Health Protection Branch was done to identify patients with minocycline-induced reactions. In addition, the literature concerning serious reactions to minocycline was reviewed.

Observations:  Six patients with a hypersensitivity syndrome reaction, 6 patients with a serum sickness—like reaction, and 1 patient who had symptoms consistent with drug-induced lupus were identified. A review of the literature identified 11 cases of hypersensitivity syndrome reaction, 1 case of serum sickness—like reaction, and 24 cases of drug-induced lupus. Serum sickness—like reactions occur sooner than hypersensitivity syndrome reactions (15.6 vs 23.7 days, P=.04). Drug-induced lupus occurs on average 2 years after the start of minocycline therapy.

Conclusions:  Dermatologists need to be aware of the serious adverse reactions that can develop after minocycline use. In patients who may require long-term therapy with minocycline (>1 year), we suggest that antinuclear antibody and hepatic transaminase levels be determined at baseline. Rechallenge with minocycline or other tetracyclines is currently not recommended for patients who develop these serious reactions.Arch Dermatol. 1996;132:934-939